|| Checking for direct PDF access through Ovid
Ketorolac is a potent nonsteroidal anti-inflammatory drug that has valuable analgesic properties but also a hypothetical risk of increased bleeding due to inhibition of platelet activation. The clinical significance of this risk, however, is unclear when it is used after reduction mammaplasty. Our study objective was to therefore examine the association between ketorolac exposure and hematoma occurrence after breast reduction surgery. We hypothesized that there was no association between ketorolac exposure and hematoma occurrence in breast reduction surgery.A case-control design was used. Data from charts of all reduction mammaplasties that developed hematomas requiring surgical evacuation (cases) at our university-based hospitals were retrieved and matched to data from charts of reduction mammaplasty patients who did not indicate this complication (controls). Matching occurred in a 1:1 ratio based on 4 criteria: age, body mass index, institution, and preexisting hypertension. Charts were reviewed for retrospective information on exposure to ketorolac. Odds ratio (OR) was calculated with an OR > 1 favoring an association.From 2002 to 2016, 40 cases of hematoma met inclusion criteria and were matched with 40 controls (N = 80). Cases had a significantly lower body mass index than controls; however, the other baseline patient demographics were similar between the 2 groups. There was an association between hematoma formation and exposure to ketorolac (OR, 2.4; 95% confidence interval, 0.8–7.4; P = 0.114) and a trend for greater risk of hematoma formation, although this was not statistically significant.Based on this level 3 evidence, there appears to be an association between perioperative ketorolac exposure and hematoma after breast reduction surgery, but it was not statistically significant. Although this study was adequately powered, the OR of 2.4 was associated with a wide confidence interval. A larger sample size may increase the precision of the results and may also make the association definitive.